Image used for representational purposes ( Photo | Pexels)
Image used for representational purposes ( Photo | Pexels)

After WHO alert, Centre warns against use of cough syrups containing pholcodine

The WHO said there is a heightened risk of allergic reactions that can be life-threatening in people who have taken pholcodine-containing cough syrups at least 12 months prior to some surgeries.

NEW DELHI: Following an alert by the World Health Organisation (WHO) and bans by several countries on cough syrups containing pholcodine over safety concerns, the Drug Controller General of India (DCGI) has now issued an advisory for doctors and patients against its use in India.

The WHO raised a safety concern alert in March 2023.

According to the WHO, there is a heightened risk of anaphylactic reactions - severe allergic reactions that can sometimes be life-threatening - in people who have taken pholcodine-containing cough syrups and cold remedies at least 12 months prior to surgical procedures involving the administration of general anesthesia with neuromuscular blocking agents (NMBAs).

In its advisory, the Drugs Controller General of India (DCGI) Rajeev Singh Raghuvanshi said that the WHO had alerted healthcare professionals and regulatory authorities of the risk of anaphylactic reactions in people who have taken pholcodine-containing cough and cold remedies at least 12 months prior to surgical procedures involving the administration of general anesthesia with NMBAs.

“Further, many regulatory authorities have reviewed and withdrawn/ restricted pholcodine-containing cough and cold remedies,” said the advisory dated July 14.

It noted that the matter was referred to Subject Expert Committee (Antimicrobial and Antiviral) in a meeting in June to seek expert opinion on the safety alert published by WHO on the prior use of pholcodine-containing cough and cold remedies.

The committee then recommended similar advisories to doctors, healthcare providers and consumers after a detailed deliberation.

According to Dr. Saurabh Khanna, lead consultant, paediatrics and neonatology, CK Birla Hospital, Gurugram, it is harmful if it is used excessively in inappropriate doses at an age that is not recommended.

“The recent developments in terms of codeine and why the WHO is banned using pholcodine in various cough syrups is because it is known that pholcodine reacts with certain neuromuscular blockers, which leads to a severe anaphylactic reaction which is a severe allergic reaction. Its use has been quite prevalent in India.”

He said that it is used in most cough syrups available over the counter and one has to ensure that while making a purchase, you should always get a prescription by a healthcare professional, pediatrician or an MD medicine person so that you give it in an appropriate dose only if it is required.

Some of the other side effects of using pholcodine could include constipation, drowsiness, certain gastrointestinal disturbances, nausea, vomiting, and in very high doses, even respiratory depression.

The drug regulator suggested doctors to advise patients to stop taking pholcodine-containing cough and cold remedies and suggest an alternative to treat their symptoms. They were also advised to verify whether the patient scheduled to take general anesthetics containing NMBAs has taken pholcodine-containing cough and cold remedies in the previous 12 months and also be aware of anaphylactic reactions in such patients.

The regulator also advised consumers to be careful in taking pholcodine-containing cough and cold remedies and consult doctors or pharmacists to suggest an alternative treatment.

Related Stories

No stories found.

X
The New Indian Express
www.newindianexpress.com